News

World Delirium Day: nurses will raise awareness of signs, symptoms and treatment

Features of the condition include disorientation, hallucinations and lack of responsiveness

Features of the condition include disorientation, hallucinations and lack of responsiveness


Picture: Alamy

Nurses at an English hospital trust will give advice on how to identify patients with delirium as part of tomorrow’s World Delirium Day.

The nursing team at Northern Lincolnshire and Goole NHS Foundation Trust will visit wards to raise awareness of delirium with staff, as well as running an information stand and hosting drop-in sessions. 

Act fast

The trust’s quality matron Rachel Greenbeck said: ‘If you think someone has delirium, you need to act quickly and seek medical help.’

She added that the signs and symptoms to look out for include someone who is:

  • Not able to think or speak clearly or quickly
  • Disorientated or doesn’t know where they are
  • Struggling to pay attention or remember things
  • Seeing hallucinations or hearing things that aren’t there

Many causes

Delirium can have a number of causes including a urinary tract infection, a stroke or mini-stroke, low blood sugar in people with diabetes, some types of prescription medicine, alcohol poisoning or withdrawal, or a severe asthma attack.

Basic information

Ms Greenbeck said: ‘If you are worried about someone then try asking them their name, age and today’s date.

‘If they seem unsure or cannot answer you, they probably need medical help.

‘Patients who have had delirium say they felt unsure about their whereabouts, felt afraid, irritated and anxious, and found it difficult to follow what was being said to them.’

Delirium may cause patients to feel agitation and restlessness, with levels of confusion changing throughout the day, or it may cause them to feel sleepy and unresponsive. 

What to do if you think someone has delirium

  • Stay with them – tell them who they are and where they are, and keep reassuring them
  • Use simple words and short sentences
  • Make a note of any medicines they are taking, if possible
  • Do not ask lots of questions while they are feeling confused
  • Do not stop them moving around – unless they are in danger 
Source: Northern Lincolnshire and Goole NHS Foundation Trust


In other news

This is a free article for registered users

This article is not available as part of an institutional subscription. Why is this? You can register for free access.

Jobs